Oklahoma, 2012

Damaging Winds in Oklahoma, September 4, 2012

September 4, 2012 · NWS OUN · 3 events in 2 counties and zones

A weak area of low pressure existed over northern Oklahoma, allowing a cluster of thunderstorms to develop across northwest Oklahoma by mid-afternoon. Unseasonably hot temperatures promoted strong evaporative cooling below storm bases, resulting in severe wind gusts, with damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$405,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak area of low pressure existed over northern Oklahoma, allowing a cluster of thunderstorms to develop across northwest Oklahoma by mid-afternoon. Unseasonably hot temperatures promoted strong evaporative cooling below storm bases, resulting in severe wind gusts, with damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 4, 1:58 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 4, 1:58 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
258 PM CDT TUE SEP 4 2012

.DISCUSSION...
WEAK BOUNDARY FROM TODAY'S CONVECTION OVER SOUTHERN KS/FAR NORTHERN
OK WILL STALL THIS AFTERNOON ACROSS PORTIONS OF NORTHERN/CENTRAL OK.
THIS BOUNDARY MAY LIFT BACK NORTH TONIGHT. SHOWERS/STORMS WILL BE
POSSIBLE TONIGHT THROUGH THURSDAY DUE TO SEVERAL DISTURBANCES MOVING
THROUGH THE MID AND UPPER LEVEL FLOW. MODELS SHOW A WEAK COLD FRONT
MOVING INTO PORTIONS OF THE FA WEDNESDAY. TEMPERATURES SOUTH OF THE
FRONT WILL STILL REMAIN QUITE HOT WITH TRIPLE DIGIT HIGHS EXPECTED
IN MANY LOCATIONS.

THE BEST CHANCE FOR RAIN ACROSS PARTS OF THE FA WILL BE
FRIDAY/FRIDAY NIGHT. A SHORTWAVE WILL MOVE ACROSS THE CENTRAL PLAINS
FRIDAY/SATURDAY. MODELS ARE BEGINNING TO SHOW THAT THE BEST LIFT
WITH THIS WAVE AND SO THE BEST OPPORTUNITY FOR WIDESPREAD RAIN WILL
REMAIN NORTH AND EAST OF THE FA... BUT SCATTERED SHOWERS/STORMS WILL
STILL REMAIN POSSIBLE ACROSS PORTIONS OF THE FA FRIDAY. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED FROM TONIGHT THROUGH SATURDAY.
HOWEVER... SOME OF THE STORMS MAY BECOME STRONG TO MARGINALLY SEVERE
OVER THE NEXT SEVERAL DAYS.

A STRONGER COLD FRONT WILL ALSO MOVE ACROSS THE REGION FRIDAY. THE
AIRMASS BEHIND THE FRONT IS EXPECTED TO BE COOLER AND DRY LEADING TO
HIGHS IN THE UPPER 70S AND 80S OVER THE WEEKEND. MODELS THEN SHOW
THE UPPER RIDGE TRYING TO BUILD BACK INTO THE REGION EARLY NEXT
WEEK. THIS COULD BRING BACK THE HOT TEMPERATURES TO THE FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74 104  73  99 /  20  20  20  20
HOBART OK         73 104  72 100 /  20  20  20  20
WICHITA FALLS TX  76 105  74 105 /  10  10  20  10
GAGE OK           69  95  67  96 /  30  30  20  20
PONCA CITY OK     72  98  70  99 /  30  30  20  20
DURANT OK         75 101  74 100 /  10  10  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/25
Hazardous weather outlook, Sep 4, 11:00 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE SEP 4 2012

OKZ004>048-050>052-TXZ083>090-051000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ACROSS NORTHERN AND
WESTERN OKLAHOMA. ALTHOUGH ORGANIZED SEVERE WEATHER CHANCES WILL
REMAIN LOW...A FEW STRONG STORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS NORTHWEST PARTS OF OKLAHOMA.

DISCUSSION...
A WEAK FRONTAL BOUNDARY WILL BE THE FOCUS FOR SCATTERED
THUNDERSTORMS ACROSS FAR NORTHERN AND WESTERN OKLAHOMA TODAY AND
TONIGHT. WITH HEATING AND APPROACHING DISTURBANCE LATE TODAY...
STRONGER STORMS MAY FORM WEST AND NORTHWEST OF OKLAHOMA AND MOVE
TOWARD NORTHWEST AND WEST-CENTRAL PARTS OF THE STATE. MARGINALLY
SEVERE HAIL AND WIND CANNOT BE RULED OUT WITH THE STRONGEST
STORMS...BUT PERSISTENT OR ORGANIZED SEVERE STORMS ARE UNLIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY SEP 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
		  NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
AN AIR QUALITY ALERT IS EFFECTIVE TODAY FOR THE OKLAHOMA CITY
METROPOLITAN AREA DUE TO HIGH CONCENTRATIONS OF OZONE.

VERY HOT WEATHER WILL CONTINUE ACROSS MOST OF OKLAHOMA AND ALL OF
WESTERN NORTH TEXAS. IF YOU HAVE TO BE OUTDOORS DURING THE HEAT OF
THE DAY BE SURE TO DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS IN
THE SHADE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL PERSIST WEDNESDAY THROUGH SATURDAY. A WEAK FRONT ON
WEDNESDAY AND A STRONGER FRONT ON FRIDAY WILL HEIGHTEN CHANCES FOR
THUNDERSTORMS. ORGANIZED SEVERE WEATHER IS NOT EXPECTED BUT A FEW
STORMS MAY BECOME STRONG ENOUGH TO PRODUCE MARGINALLY SEVERE WIND
GUSTS AND HAIL.

OTHER HAZARDOUS WEATHER...
VERY HOT WEATHER WILL CONTINUE ACROSS SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS THROUGH AT LEAST THURSDAY BEFORE A STRONG COLD FRONT
MOVES THROUGH THE REGION FRIDAY. IF YOU HAVE TO BE OUTDOORS DURING
THE HEAT OF THE DAY FOLLOW HEAT SAFETY GUIDELINES TO AVOID HEAT
RELATED ILLNESSES.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM WEDNESDAY.

In the hours before

Special weather statement, Sep 4, 3:42 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT TUE SEP 4 2012

OKZ005-006-042215-
WOODS OK-ALFALFA OK-
442 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOODS AND
SOUTHWESTERN ALFALFA COUNTIES UNTIL 515 PM CDT...

AT 439 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
DACOMA...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CARMEN...DACOMA...LAMBERT...INGERSOLL AND HOPETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3681 9839 3654 9837 3657 9874 3675 9875
TIME...MOT...LOC 2139Z 266DEG 15KT 3667 9868

30
Special weather statement, Sep 4, 4:09 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT TUE SEP 4 2012

OKZ009-042245-
ELLIS OK-
509 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 545
PM CDT...

AT 508 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARNETT...
MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ARNETT AND GAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3640 9967 3621 9959 3617 9960 3616 9958
      3610 9955 3608 9984 3622 9993
TIME...MOT...LOC 2208Z 238DEG 16KT 3617 9983

30
Special weather statement, Sep 4, 4:45 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT TUE SEP 4 2012

OKZ009-042315-
ELLIS OK-
545 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 615 PM CDT...

AT 543 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR CATESBY TO 7 MILES WEST OF SHATTUCK...MOVING EAST AT 25
MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
FREQUENT LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
SHATTUCK...ARNETT...GAGE...FARGO AND CATESBY.

LAT...LON 3659 10000 3659 9962 3602 9962 3604 10000
TIME...MOT...LOC 2243Z 274DEG 23KT 3655 9996 3631 10001 3611 10004

30

The radar

The Vance AFB radar (KVNX), 153 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
September 4, 4:49 PM CST
Where
Ellis County, Gage
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
36.320, -99.760

The ASOS at Gage recorded a wind gust to 81 mph at 5:49pm CDT. A wind gust to 71 mph was also recorded five minutes earlier at 5:44pm CDT.

Thunderstorm Wind, Ellis

When
September 4, 4:50 PM CST
Where
Ellis County, Gage
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
36.320, -99.760

Emergency manager reported outbuildings were damaged, a mobile home was blown off its foundation, and power lines were downed.

Thunderstorm Wind, Custer

When
September 4, 6:20 PM CST
Where
Custer County, 2.81 mi W of Arapaho
Measured
61 kt (70 mph) estimated gust
Property damage
$360,000
Reported by
Emergency Manager
Coordinates
35.580, -99.010

Six power transmission poles were downed at the intersection of county road 1000 and county roads 2230 and 2240. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399289, 399280, 399284.